what are signs of an overdose
play icon Listen to this article

Drug overdose deaths reached an all-time high in 2020. Learn the signs of overdose and what to do if someone overdoses.

An overdose happens when someone ingests more drugs or alcohol than their body can safely process. The toxic levels build up in the bloodstream and can lead to severe impairment or death.

Drug overdoses and alcohol poisoning will claim the lives of tens of thousands of people each year. In 2020, a record number of lives were lost. The CDC reports that 81,000 overdose deaths occurred last year. In some regions there was a 50% increase in drug-related deaths.

While drug overdoses are not new in the U.S., the rate of these deaths has increased in recent years. This is due to the deadly fentanyl that is present in the drug supply, often unbeknownst to the person using. Dealers have been adding fentanyl to drugs like cocaine and heroin to increase their profits.

When someone overdoses there is very little time to get them the help they need. With swift action, though, a first responder can provide naloxone and reverse the effects of an opioid overdose. Those who survive the overdose are given a chance to get treatment for their addiction and turn their life around.

What is Substance Use Disorder?

Drug and alcohol dependence and addiction develops over time. Not everyone who abuses a substance will become addicted, something that has yet to be fully explained by science. Some risk factors have been noted, though. People with a family history of addiction, have a mental health disorder and a brain chemistry imbalance may be more prone.

As the person continues to use the substance, they begin to need more and more of it to achieve the desired results. This is caused by increased tolerance to the substance. Some signs of a substance use disorder may include:

  • Try to cut back or quit the substance but can’t.
  • Mood swings.
  • Irritability
  • Sudden weight loss or weight gain.
  • Sleep problems.
  • Hiding the substance or lying about substance use.
  • Neglects appearance or personal hygiene.
  • Sudden money problems.
  • Being absent at work due to withdrawals.
  • Decline in work performance.
  • High-risk, impulsive acts.
  • Isolates from friends and family
  • Loss of interest in activities once enjoyed.
  • Continues to engage in substance abuse despite mounting consequences.
  • Withdrawal symptoms present when the substance wears off.

How Do Overdoses Happen?

An overdose results from taking a large dosing of the substance in a short period of time or even all at once. The liver is unable to process the toxins, and that results in poisoning. There are a few ways that an overdose can happen:

  1. Mixing substances. Drinking alcohol while also taking a sedative like benzos can cause an overdose. Alcohol slows down the central nervous system, so when used with certain drugs it can lead to respiratory failure.
  2. Fentanyl. In the last few years an influx of fentanyl has been tied to increased drug overdose deaths.
  3. Relapse. After a sustained period of sobriety there is danger of overdose if the person relapses. This is because the body is not used to the drug after being clean and sober for a time. They take the usual dose and that is toxic to their system.
  4. Suicide. Someone who intends to end their life using drugs will take a large dose on purpose.

What are the Signs of an Overdose?

An overdose is a severe adverse effect of substance abuse. The system becomes overwhelmed, which can lead to a cascade of symptoms that are often fatal. While each drug will have certain overdose symptoms, the common symptoms include:

  • Pinpoint pupils.
  • Vomiting
  • Mental confusion.
  • Slurred speech.
  • Loss of coordination.
  • Cool, clammy skin.
  • Sweating
  • Shortness of breath.
  • Chest pain.
  • Increased or decreased pulse rate; faint pulse.
  • Fever
  • Low blood pressure.
  • Shallow breathing, slowed respiratory rate.
  • Snoring or gurgling sounds.
  • Loss of consciousness.
  • Seizures
  • Coma

What Should You Do When Someone Overdoses?

A drug overdose, no matter the drug involved, is always a medical emergency. When an overdose occurs, a swift response is critical. This allows the person to receive quick medical care that could prove lifesaving.

Drug overdose treatment may involve:

  • Gastric lavage. Also referred to as stomach pumping, this involves removing the unabsorbed substance from the stomach before it enters the bloodstream. 
  • Activated charcoal treatment. Charcoal can reduce the amount of the substance in the stomach and GI tract before it is absorbed.
  • Sedatives. These drugs can reduce the danger to self or others if agitated. 
  • Naloxone. Under the brand name Narcon, this antidote drug can reverse the effects of the substance.
  • I.V. treatments. Fluids, vitamins, or glucose can be helpful for alcohol poisoning.
  • Oxygen therapy. They may supplement oxygen to help restore blood oxygen levels.

Getting Treatment After an Overdose

If someone survives an overdose it is often seen as a huge wake up call, one that will spur them to get help for the substance use disorder. Treatment involves two main phases:

DETOX

Recovery begins with the detox process. During detox and withdrawal a planned drug taper schedule helps to ease the person off the drug slowly. As withdrawal symptoms arise, the trained detox staff provides meds to ease pain and discomfort. Detox can take 5-14 days based on various factors.

TREATMENT

After detox, it is time to address the dysfunctional behaviors and underlying issues that keep the person in the cycle of addiction. Through CBT, old disordered thought and behavior patterns are replaced with new healthy patterns. Also issues addressed in treatment are trauma, adverse life events, abuse, and co-occurring mental health disorders. New coping skills are taught, and many rehabs also include the 12-step program themes.

LifeSync Malibu Provides Comprehensive Treatment for Substance Use Disorder

If you wonder what are the signs of overdose, or have a loved one who’s experienced an overdose, LifeSync Malibu can help you. Our caring team of addiction experts can help you take back your life. Get in touch with us today at (866) 491-4426.